Texas, 2012Hail and High Wind in Texas, April 19, 2012
April 19, 2012 · NWS LUB · 3 events in 3 counties and zones
Late this evening, moist upslope winds behind a cold front and sufficient elevated instability supported an isolated rotating thunderstorm in Floyd and Motley Counties. A large three-body scatter spike and mid-level rotation was observed by the NWS Lubbock WSR-88D during a portion of this storm's life.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Late this evening, moist upslope winds behind a cold front and sufficient elevated instability supported an isolated rotating thunderstorm in Floyd and Motley Counties. A large three-body scatter spike and mid-level rotation was observed by the NWS Lubbock WSR-88D during a portion of this storm's life. This storm only produced marginally severe hail around quarter size before it dissipated near Matador. Also, very localized high winds accompanied the cold front. The proximity of virga and a few high-based showers may have enhanced these winds through evaporative cooling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 19, 5:19 AM CST, 6 hours 1 minute earlier.
Area forecast discussion, Apr 19, 5:19 AM CST, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
619 AM CDT THU APR 19 2012
.AVIATION...
WEAK COLD FRONT MOVING INTO THE AREA THIS MORNING WILL CAUSE A
WIND SHIFT TO THE NORTH AT KCDS AND MAYBE NW AT KLBB. THIS FRONT
MAY SERVE AS THE FOCUS FOR ISOLATED TSRA BTWN 21Z AND 03Z BUT
COVERAGE AND CERTAINTY NOT HIGH ENOUGH TO ADD A MENTION IN THE
TAFS. IF STORMS DEVELOP THEY WOULD BE HIGH BASED WITH POTENTIAL TO
PRODUCE GUSTY WINDS. BETTER CHANCE FOR RAIN IN FORM OF -SHRA AFTER
06Z IS WORTH A PROB30 AT BOTH SITES...ALTHOUGH PROBABLY FAVORING
KCDS OVER KLBB.
&&
.PREV DISCUSSION... /ISSUED 357 AM CDT THU APR 19 2012/
SHORT TERM...
FLAT...ZONAL FLOW ALOFT TO AMPLIFY THE NEXT 24 HOURS AS AN UPPER
LEVEL JET STREAK MOVES EWD ACROSS THE GREAT BASIN HELPING SHARPEN A
TROUGH OVER THE PLAINS STATES BY LATE IN THE DAY AND AS AN UPPER
LEVEL RIDGE BEGINS TO BUILD OVER NWRN MEXICO AND THE SWRN CONUS. THE
SHARPENING OF THE UPPER TROUGH...THE ENERGY IN THE BASE OF THAT
TROUGH...AND THE MID AND UPPER LEVEL MOISTURE ASSOCIATED WITH THE
TROUGH WILL COME INTO PLAY LATER TONIGHT AS FAR AS PRECIP CHANCES
ARE CONCERNED. BEFORE THEN...HOWEVER...WILL SEE A COLD FRONT DRIVE
SWD THIS MORNING DOWN THE CNTL HIGH PLAINS AND THROUGH THE PANHANDLE
INTO THE NRN PART OF THE FCST AREA BEFORE STALLING OUT IN THE FACE
OF WESTERLY DOWNSLOPING WINDS BEHIND THE DRYLINE THAT WILL DEVELOP
ACROSS THE ROLLING PLAINS. EAST OF THE DRYLINE MOISTURE WILL REMAIN
FAIRLY MEAGER AS GULF MOISTURE STREAMING NWD IS RELATIVELY LACKING
FOR THIS TIME OF YEAR AS EVIDENCED BY DEW POINT TEMPS IN THE 50S ALL
THE WAY TO THE TEXAS COAST. THE NAM HAS A BETTER HANDLE ON THIS THAN
THE GFS AND AS A RESULT IS ONLY ABLE TO PROJECT ABOUT 750 J/KG OF
CAPE BY LATE AFTN ACROSS THE ROLLING PLAINS. WITH INCREASING MID
LEVEL MOISTURE AND LIFT COULD SEE SOME ISOLATED HIGH-BASED STORMS
DEVELOP LATE AFTN AND THIS EVENING BEFORE BETTER CHANCES COME LATER
TONIGHT WITH INFLUX OF LOW LEVEL MOISTURE BEHIND THE COLD FRONT. AS
A RESULT SLIGHT CHANCE POPS STILL LOOK REASONABLE BTWN 21Z AND 06Z
BUT WILL ADD MENTION OF GUSTY WINDS WITH THE THUNDER CHANCE GIVEN
THE HIGH-BASED NATURE OF THE STORMS AND RATHER DRY SUB-CLOUD LAYER.
FOR THE 06Z-12Z WINDOW WHEN MID AND UPPER LIFT INCREASES AS THE
SHARPENING UPPER TROUGH APPROACHES THE AREA WILL BUMP POPS ACROSS
THE NERN HALF OF THE FCST AREA TO 30 TO 40 PCT.
TEMPERATURE FCST FOR TODAY WILL BE A BIT TRICKY WITH UNCERTAINTY
REGARDING EXTENT OF SWD INTRUSION OF THE COLD FRONT AND STRENGTH OF
DOWNSLOPING WINDS AHEAD OF IT. 00Z MOS GUIDANCE CAME IN LOWER THAN
INHERITED FCST. MET NUMBERS WERE WARMER AND PREFERRED ATTM AS IS
TYPICAL IN THIS TYPE OF SET UP.
LONG TERM...
UPPER TROUGH FROM THE SHORT TERM WINDOW WILL BE FOUND EXITING OUR
DOMAIN BY DAYBREAK ON FRI AHEAD OF INCREASINGLY CONFLUENT UPPER
FLOW/SUBSIDENCE. THIS WILL SERVE TO RID THE AREA OF ANY LINGERING
SHOWERS BY 18Z...ALTHOUGH A CONDITIONAL THREAT OF DIURNALLY-
DRIVEN P.M. SHOWERS WILL EXIST ON THE BACKSIDE OF THE TROUGH
WITHIN THE THERMAL TROUGH ALOFT. HOWEVER...FEELING IS SUBSIDENCE
SHOULD TEND TO OVERWHELM THESE SHOWER ATTEMPTS SO WILL KEEP THE
AFTN DRY.
MEAN UPPER RIDGING WILL THEN ASSERT ITS INFLUENCE OVER THE REGION
THROUGH AT LEAST EARLY NEXT WEEK AT WHICH POINT MODELS ARE NOW
FAVORING THE RIDGE TRANSLATING EAST AHEAD OF AN UNSETTLED SWLY
FLOW. THIS IS IN STARK CONTRAST TO NWP OUTPUT JUST 24 HOURS AGO
THAT INDICATED FLATTENING OF THE RIDGE AND BROAD ZONAL FLOW. MUCH
OF THE DPROG/DT CONCERNS CAN BE TRACED TO THE BEHAVIOR OF
ALASKAN GULF CYCLONES WHICH WILL ONLY BE BETTER RESOLVED AS TIME
DRAWS CLOSER. WILL THEREFORE REFRAIN FROM KNEE JERK REACTIONS AND
KEEP POPS SILENT DESPITE THE ECMWF AND GFS PROGGING A FORMIDABLE
NEGATIVELY-TILTED TROUGH IN THE FOUR CORNERS BY LATE WEEK.
TEMP-WISE...SEASONABLY COOL READINGS ON FRI WILL BE FOLLOWED BY
STEADY MODERATION AND EVENTUALLY ABOVE-NORMAL VALUES BY NEXT WEEK
AS LEE TROUGHING HELPS BOOST DAYTIME S-SWLY WINDS OVER 20 KNOTS.
STEADY INFLUX OF GULF MOISTURE WILL ACCOMPANY THESE WINDS MAINLY
OFF THE CAPROCK WHERE A DRYLINE SHOULD BECOME MORE PRONOUNCED WITH
TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 83 44 69 37 76 / 10 30 20 0 0
TULIA 84 46 70 37 75 / 10 30 20 0 0
PLAINVIEW 87 48 71 38 74 / 10 30 20 0 0
LEVELLAND 87 48 73 40 77 / 0 20 20 0 0
LUBBOCK 89 51 73 41 75 / 0 30 20 0 0
DENVER CITY 89 51 74 43 77 / 0 20 20 0 0
BROWNFIELD 89 50 73 42 77 / 0 20 20 0 0
CHILDRESS 87 54 71 45 74 / 20 40 20 0 0
SPUR 91 51 73 46 76 / 10 30 20 0 0
ASPERMONT 91 54 74 46 76 / 20 30 20 0 0
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
07/93/07
Hazardous weather outlook, Apr 19, 10:38 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1138 AM CDT THU APR 19 2012
TXZ021>044-201645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1138 AM CDT THU APR 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH EARLY FRIDAY MORNING...MAINLY EAST OF A LINE FROM
TULIA TO CROSBYTON TO POST. GENERALLY WEAK INSTABILITY AND HIGH
CLOUD BASES WILL TEND TO FAVOR LOCALLY DAMAGING WINDS AROUND 60
MPH WITH ANY THUNDERSTORM THAT DEVELOPS IN THIS RISK AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
High Wind, Hockley
- When
- April 19, 11:20 AM CST
- Where
- Hockley forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
A Texas Tech University West Texas Mesonet station located 6SSW Anton measured a wind gust to 67 mph.
High Wind, Stonewall
- When
- April 19, 5:00 PM CST
- Where
- Stonewall forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
A Texas Tech University West Texas Mesonet station located 3NE Aspermont measured a non-convective wind gust to 60 mph.
Hail, Motley
- When
- April 19, 7:39 PM CST
- Where
- Motley County, 6.22 mi SSW of Whiteflat
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.020, -100.930
Fire department personnel estimated quarter size hail 6W Matador. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, April 19, 20122.5 in hail · 21 events
- Wildfire in Massachusetts, April 19 to 20, 20121 injured · 2 events
- Hail in Texas, April 19 to 20, 2012$1,000 · 1.75 in hail · 3 events
- Hail in Texas, April 19, 20121.75 in hail · 2 events
- Wildfire in Georgia, April 19, 2012$100 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, April 19, 20121 event
- Flood in Alaska, April 19 to 25, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368692, 368691, 368690.